A large percentage, perhaps a majority, of daily headaches may be due to medication overuse – so-called “rebound headaches.”
Why do medication overuse headaches occur?
This common phenomenon is treated more extensively in a separate report, Pain Medication Overuse Headaches. It must be noted here that medication overuse headaches and chronic headaches often have a complex and uncertain cause-and-effect relationship with each other, best summarized non-technically as the chicken-and-egg problem.
Because of the severity of one’s migraine attacks, there is understandable anxiety in anticipation of the next one. This can lead to the taking of medication at the mere possibility of a headache, for example before a stressful situation. It is as if the threshold for the patient taking medication has been lowered. While no single extra dose of medication is harmful in itself, a pattern of daily medicating can arise. Now, when the medication is skipped, there is a withdrawal headache – not necessarily a migraine, but the sufferer is again apt to take the medication. Thus a series of “rebound” headaches can occur, each reinforcing the taking of the medication. A person naturally views medication as a response to pain, and it is hard to imagine that the pain is a response to the medicine – however in this case it is, if only upon its withdrawal.
People are susceptible to overmedicating themselves with both OTC and prescription drugs, regardless of whether or not they contain ingredients liable to cause addiction per se, such as a narcotic. Thus, patients with frequent headaches should be advised to strenuously avoid triggers, practice variation in their response to the beginnings of headache symptoms, and aim to take no medication more than two or three times per week, including triptans.
If you are suffering from one or more of these conditions, and you would like the National Headache Institute to help, please call our office today at 713.467.4082.